Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 228, NWS North Platte, NE

September 1, 1997Blaine County, Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 1, 1997, 7:51 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1997, 7:51 PM CDT (00:51 UTC)
Expired
Sep 1, 1997, 8:55 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Blaine County, NE, Custer County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 020052 RRA
SVRLBF
NEC009-041-020155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT MON SEP 1 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 855 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTH CENTRAL NEBRASKA

   ...SOUTHERN BLAINE COUNTY

IN CENTRAL NEBRASKA

   ...NORTHERN CUSTER COUNTY
 
AT 749 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 32 MILES NORTHWEST OF BROKEN BOW OR 14 MILES
NORTHWEST OF ANSELMO MOVING EAST SOUTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  ANSELMO                      BY 815 PM CDT
  MILBURN                      BY 820 PM CDT
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING vAND GO TO THE LOWEST FLOOR
POSSIBLE.

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:46 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 6:46 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT MON SEP 1 1997

AS SOON AS SEVERE THUNDERSTORM DIES IN THOMAS COUNTY...WILL BE
CANCELLING SEVERE THUNDERSTORM WATCH. THUNDERSTORMS HAVE SHOWN A
TENDENCY TO INCREASE QUICKLY AND THEN DIE QUICK LYBACK DOWN. WIND SPEEDS
IN MID LEVELS ARE WEAK AND SO IS THE SHEAR...SO EXPECT ANY STORMS THAT
DO BECOME STRONG WOULD DO SO BRIEFLY.

MICHELS

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.